Alert archive / Florida / Tornado Warnings in 1997
Tornado Warning 20, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at Jul 5, 1997, 2:20 PM EDT for Duval County, Florida. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 5, 1997, 2:20 PM EDT (18:20 UTC)
- Expired
- Jul 5, 1997, 3:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
County Duval County, FL
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 6.3 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3275 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 870 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
303 WFUS1 KJAX 051823 RRA TORJAX FLC031-051900- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 220 PM EDT SAT JUL 5 1997 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 300 PM EDT FOR PERSONS IN THE FOLLOWING LOCATIONS... IN NORTH FLORIDA ...CENTRAL DUVAL COUNTY AND THE ADJOINING COASTAL WATERS. AT 220 PM NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A POSSIBLE TORNADO NEAR THE ST JOHNS RIVER IN MANDARIN MOVING NORTH TOWARD THE DOWNTOWN AREA. IF YOU ARE IN THE PATH OF THE POSSIBLE TORNADO TAKE COVER AS SOON AS POSSIBLE. TV-12 RELAYED A REPORT FROM THE PUBLIC OF A FUNNEL CLOUD IN THE MANDARIN AREA THAT CORRELATES WITH THE RADAR POSITION. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. WELSH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Jul 5, 2:15 PM EDT, 5 minutes earlier.
Area forecast discussion, Jul 5, 2:15 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 215 PM EDT FRI JUL 5 1997 TSRA POPPIN OVR NE FL WI ECSB/WCSB...OLD OUTFLO FM LAST NGT TSRA IN SE GA...MSTR RIDGE AND THERMAL TROF IN AREA. WL NEED TO INCLUDE EVE PERIOD IN ZFPFL AND ATL MAY NEED TO DO THE SAME IN GA. WI HGTS COMING DOWN SOME ALF AND INCRSG MSTR WL SEE TEMPS A LTL LWR BY SUN. H.I WL STILL BE AT LEAST 110-115 ON SAT AND A TAD LWR ON SUN. CDFNT WL PSUH INTO CNTRL GA SAT AFTRN AND MAYBE SLIP INTO S GA ON SUN WL COMBINE WI INCRSG PVA FM S FL WHICH WL MOV N TO GIVE US INCRSG THT OF TSRA AS THINGS TREND BACK TO MR NRML FOR THIS TM OF YR. WI SOME SHEAR AND CAPES 2000-3000 ON SAT AND LI NR -8 CUD SEE SOME STG TSRA WI DWPTS STILL WELL INTO 70S. NO HILITES IN CWF AND WL SUGGEST MIA MAINT THE MENTION OF WNDS BECMG ONSHR SAT AFTRN WI ECSB. SSI ET 080/093 078/091 077 15243 JAX ET 078/097 076/094 076 15243 GNV TT 076/097 076/095 075 15353 MOHLIN
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 9:46 AM EDT | Severe Thunderstorm Warning | JAX | Gilchrist | 44 min |
| Jul 5, 12:14 PM EDT | Severe Thunderstorm Warning | JAX | Hamilton | 46 min |
| Jul 5, 12:18 PM EDT | Severe Thunderstorm Warning | JAX | Suwannee | 42 min |
| Jul 5, 12:32 PM EDT | Severe Thunderstorm Warning | JAX | Baker | 58 min |
| Jul 5, 12:48 PM EDT | Severe Thunderstorm Warning | JAX | Columbia | 57 min |
| Jul 5, 12:51 PM EDT | Severe Thunderstorm Warning | JAX | Nassau | 54 min |
| Jul 5, 1:36 PM EDT | Severe Thunderstorm Warning | JAX | Duval | 69 min |
| Jul 5, 1:55 PM EDT | Severe Thunderstorm Warning | JAX | Nassau | 65 min |
| Jul 5, 2:53 PM EDT | Severe Thunderstorm Warning | JAX | Flagler | 52 min |
Nearby
Tornado Warnings in Florida, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.